Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 60, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2019, 3:39 PM EDT for Huntington County, Wabash County, Whitley County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2019, 3:39 PM EDT (19:39 UTC)
- Expired
- May 28, 2019, 4:19 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Huntington County, IN, Wabash County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:25 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 28, 2:25 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 225 PM EDT Tue May 28 2019 .SYNOPSIS... Issued at 400 AM EDT Tue May 28 2019 Isolated showers with perhaps a thunderstorm will continue early this morning. Scattered showers and storms are expected to redevelop this afternoon across portions of northern Indiana and northwest Ohio as a cold front drops across the southern Great Lakes. A few of these storms could be strong to severe this afternoon with gusty winds. Rain chances will increase again later tonight into early Wednesday, with a continued chance of showers and thunderstorms through Thursday. && .SHORT TERM...(This Evening through Wednesday) Issued at 219 PM EDT Tue May 28 2019 Latest surface analysis has quasi-stationary boundary over the area this afternoon with frontal wave moving toward Lake Erie and low pressure back to the west over Kansas. Visible satellite indicating some partial clearing south of this boundary which has airmass destabilizing with afternoon heating as SB CAPEs exceeding 3500J/kg in southeast CWA where temperatures have reached 80F and dewpoints near 70F. Good shear profiles along the frontal boundary with effective bulk shear 40kts will be supportive of additional thunderstorm development as the afternoon progresses although not exactly aligned spatially with greatest instability. Uncertainty remains in how organized afternoon development will be but forecast soundings indicating primarily unidirectional profiles supporting more of a hail/wind threat. Better focus of moisture convergence along the front back in the plains/mid-MS valley and expected to be the focus for more organized thunderstorm development going into the evening hours. Strengthening nocturnal LLJ up to 50kts will nose into mid-MS valley tonight providing continued support for discrete storms to organize into a convective complex that is expected to ride along frontal boundary and impact the area after midnight and continue into Wednesday morning. This scenario favors storms becoming more elevated with time and with PW around 1.5 inches and warm cloud depths approaching 15Kft any type of training along the front will put heavy rain as the primary threat overnight...as some of last nights storms illustrated with rainfall over an inch in 30 minutes. HREF members in decent agreement wrt timing with leading edge of complex arriving in NW CWA around midnight but not surprising plenty of spread in the finer details. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 219 PM EDT Tue May 28 2019 Forecast period to begin with upper low lifting out of the four corners into the central plains/mid-MS valley. This is expected to bring one additional frontal wave along quasi-stationary boundary into the region on Thursday. Expect ongoing nocturnal convective complex Wednesday night into Thursday morning to impact the area...PW ahead of this wave 1.5-2.0 along with modest instability and shear will have locally heavy rain possible and a few storms producing damaging wind gusts. This wave will finally allow front to push through and clear the area by Friday and bring with it a pleasant day of cooler and less humid conditions. Northwest flow pattern going into the weekend will bring a couple of weak disturbances through the area but all in all a much quieter pattern remainder of the forecast period with seasonable temperatures at or slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 123 PM EDT Tue May 28 2019 Weak front is currently draped across the area with warm/unstable conditions at KFWA and lingering MVFR stratus over KSBN. Expect some improvement at KSBN later this evening but a secondary round of showers (possibly a few thunderstorms) will arrive overnight with additional low stratus thereafter. At KFWA...expect storms to move through this afternoon with severe weather possible. A brief period of VFR then expected before additional rain and low stratus returns late tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...JAL LONG TERM...JAL AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 2:42 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 242 PM EDT Tue May 28 2019 INZ003>009-012>016-MIZ077>081-OHZ001-002-291845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH- 242 PM EDT Tue May 28 2019 /142 PM CDT Tue May 28 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. A few showers and thunderstorms are possible this afternoon with frequent lightning and heavy downpours the main threat. Additional showers and thunderstorms are expected to overspread the area from the west overnight into early Wednesday. Thunderstorms could be accompanied by some gusty winds and locally heavy rainfall late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of severe storms on Wednesday as thunderstorms redevelop in the afternoon. Damaging wind and large hail will be the main threat. The chance of thunderstorms will continue on Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-291845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 242 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a low chance of thunderstorms today. Showers and thunderstorms will become likely overnight tonight. Severe weather is not expected today or tonight, but any showers and storms will be capable of producing winds to 30 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic chances of thunderstorms will continue for Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-291845- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 242 PM EDT Tue May 28 2019 ...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 8 PM EDT. Thunderstorms will continue to develop with the potential of becoming severe. Damaging wind gusts, isolated large hail, and localized heavy rainfall are the main threats. Additional showers and thunderstorms are expected to overspread the area from the west overnight into early Wednesday. Thunderstorms could be accompanied by some gusty winds and locally heavy rainfall late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe storms on Wednesday as thunderstorms redevelop in the afternoon. Damaging wind and large hail will be the main threat. The chance of thunderstorms will continue on Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 28, 2:32 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
232 PM EDT Tue May 28 2019
INZ032-281900-
Grant-
232 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT GRANT COUNTY...
At 231 PM EDT, a strong thunderstorm was located over Swayzee, or 10
miles west of Marion, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Sweetser, Swayzee,
Van Buren, Sims, Converse, Home Corner, Michaelsville, Landess,
Normal, Mier, Jalapa, Herbst, Hanfield, Hackleman and Point Isabel.
This includes Interstate 69 in Indiana between mile markers 256 and
271.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 4062 8586 4065 8562 4065 8545 4045 8545
4039 8586
TIME...MOT...LOC 1831Z 250DEG 24KT 4050 8586
HAIL...0.25IN
WIND...40MPH
NWSSpecial weather statement, May 28, 3:15 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Northern Indiana 315 PM EDT Tue May 28 2019 INZ023-024-281945- Wabash-Miami- 315 PM EDT Tue May 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN MIAMI COUNTIES... At 315 PM EDT, a strong thunderstorm was located near Mexico, or 9 miles north of Peru, moving east at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Wabash, Mexico, Denver, Roann, Lagro, Chili, Ijamsville, Stockdale, Speicherville, Laketon, Deedsville and Urbana. && A Severe Thunderstorm Watch remains in effect until 800 PM EDT for north central Indiana. LAT...LON 4081 8614 4094 8614 4100 8565 4083 8565 TIME...MOT...LOC 1915Z 265DEG 37KT 4088 8605 HAIL...0.25IN WIND...40MPH NWS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:06 PM EDT | Flash Flood Warning | IWX | Cass, Miami | 109 min |
| May 27, 8:06 PM EDT | Tornado Warning | IWX | Fulton, Kosciusko, Miami, Wabash | 24 min |
| May 27, 8:13 PM EDT | Areal Flood Advisory | IWX | Huntington, Kosciusko, Miami, Noble, Wabash, Whitley | 105 min |
| May 27, 8:15 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 45 min |
| May 27, 8:30 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 45 min |
| May 27, 8:30 PM EDT | Tornado Warning | IWX | Kosciusko, Wabash, Whitley | 30 min |
| May 27, 8:37 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami | 23 min |
| May 27, 8:42 PM EDT | Flash Flood Warning | IWX | Grant, Huntington, Wabash | 77 min |
| May 27, 8:45 PM EDT | Tornado Warning | IWX | Grant, Huntington, Wells | 30 min |
| May 27, 8:52 PM EDT | Areal Flood Advisory | IWX | Adams, Allen, Wells | 3 hr |
| May 27, 8:53 PM EDT | Tornado Warning | IWX | Huntington, Whitley | 19 min |
| May 27, 8:56 PM EDT | Flash Flood Warning | IWX | Kosciusko, Wabash, Whitley | 63 min |
| May 27, 8:58 PM EDT | Tornado Warning | IWX | Blackford, Wells | 32 min |
| May 27, 9:00 PM EDT | Flash Flood Warning | IWX | Adams, Grant, Huntington, Wells | 3 hr |
| May 27, 9:00 PM EDT | Tornado Warning | IWX | Adams, Wells | 30 min |
| May 27, 9:18 PM EDT | Tornado Warning | IWX | Adams, Blackford, Jay, Wells | 27 min |
| May 27, 9:22 PM EDT | Tornado Warning | IWX | Adams | 22 min |
| May 27, 9:37 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 23 min |
| May 27, 10:00 PM EDT | Special Weather Statement | IWX | Jay | 30 min |
| May 27, 10:59 PM EDT | River Flood Warning | IWX | Blackford, Huntington, Jay, Wabash, Wells | 45 hr |
| May 27, 11:58 PM EDT | Areal Flood Warning | IWX | Grant, Huntington, Wabash | 6 hr |
| May 28, 12:01 AM EDT | Areal Flood Advisory | IWX | Adams, Allen, Wells | 6 hr |
| May 28, 1:20 AM EDT | River Flood Warning | IWX | Wells | 68 hr |
| May 28, 4:50 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 5 days |
| May 28, 4:50 AM EDT | River Flood Warning | IWX | Adams, Allen | 4 days |
| May 28, 10:13 AM EDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 25 hr |
| May 28, 2:32 PM EDT | Special Weather Statement | IWX | Grant | 28 min |
| May 28, 3:15 PM EDT | Special Weather Statement | IWX | Wabash | 30 min |
| May 28, 3:44 PM EDT | Special Weather Statement | IWX | Miami, Wabash | 31 min |
| May 28, 3:51 PM EDT | Special Weather Statement | IWX | Wabash | 24 min |
| May 28, 4:01 PM EDT | Special Weather Statement | IWX | Allen | 29 min |
| May 28, 4:09 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 51 min |
| May 28, 4:15 PM EDT | Flash Flood Warning | IWX | Huntington, Wabash, Wells | 4 hr |
| May 28, 4:15 PM EDT | Severe Thunderstorm Warning | IWX | White | 45 min |
| May 28, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 23 min |
| May 28, 4:18 PM EDT | Special Weather Statement | IWX | Adams | 27 min |
| May 28, 4:42 PM EDT | Special Weather Statement | IWX | Adams, Wells | 33 min |
| May 28, 4:46 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Huntington, Wells | 29 min |
| May 28, 5:03 PM EDT | Special Weather Statement | IWX | Adams, Wells | 27 min |
| May 28, 5:11 PM EDT | Flash Flood Warning | IWX | Adams | 3 hr |
| May 28, 5:25 PM EDT | Special Weather Statement | IWX | Jay | 35 min |
| May 28, 5:35 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 25 min |
| May 28, 5:49 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 7 min |
| May 28, 5:55 PM EDT | Special Weather Statement | IWX | Wabash | 35 min |
| May 28, 6:17 PM EDT | Special Weather Statement | IWX | Huntington | 28 min |
| May 28, 6:26 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 13 min |
| May 28, 6:42 PM EDT | Flash Flood Warning | IWX | Blackford, Grant, Wells | 99 min |
| May 28, 6:54 PM EDT | Areal Flood Advisory | IWX | Jay | 88 min |
| May 28, 7:25 PM EDT | Special Weather Statement | IWX | Jay | 35 min |
| May 27, 9:19 PM EDT | Areal Flood Advisory | IWX | Allen, Putnam | 3 hr |
| May 27, 10:05 PM EDT | Special Weather Statement | IWX | Allen | 25 min |
| May 27, 10:09 PM EDT | Special Weather Statement | IWX | Putnam | 36 min |
| May 27, 10:24 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 51 min |
| May 28, 3:55 PM EDT | Special Weather Statement | IWX | Allen | 35 min |
| May 28, 4:24 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Putnam | 41 min |
| May 28, 4:47 PM EDT | Special Weather Statement | IWX | Van Wert | 43 min |
| May 28, 5:11 PM EDT | Special Weather Statement | IWX | Putnam | 34 min |
| May 28, 5:13 PM EDT | Special Weather Statement | IWX | Van Wert | 32 min |
| May 28, 5:39 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.